Alert archive / West Virginia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 82, NWS Blacksburg, VA

June 4, 2006Mercer County, Summers County, West Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 4, 2006, 4:12 PM EDT for Mercer County, Summers County, West Virginia. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2006, 4:12 PM EDT (20:12 UTC)
Expired
Jun 4, 2006, 4:45 PM EDT
In force
33 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

Counties Mercer County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 78 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 4:22 PM EDTHAIL 0.881 Se Lick Creek, WVHAIL WAS 2 INCHES DEEP ON ROAD
Jun 4, 4:26 PM EDTHAIL 0.75Bozoo, WVCOVERING GROUND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.2 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2006-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2006-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1066 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 042012
SVRRNK
WVC055-089-042045-
/O.NEW.KRNK.SV.W.0082.060604T2012Z-060604T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
412 PM EDT SUN JUN 4 2006

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL MERCER COUNTY IN SOUTHEAST WEST VIRGINIA
  SOUTH CENTRAL SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA

* UNTIL 445 PM EDT

* AT 409 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  LICK CREEK...OR ABOUT NEAR PIPESTEM...AND MOVING SOUTHEAST AT 30
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  LICK CREEK...
  WILLOWTON...

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3758 8093 3745 8105 3735 8089 3752 8080

$$

JDS
1 follow-up statement
000 
WWUS51 KRNK 042042
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
442 PM EDT SUN JUN 4 2006

WVC055-089-042051-
/O.EXP.KRNK.SV.W.0082.000000T0000Z-060604T2045Z/
MERCER WV-SUMMERS WV-
442 PM EDT SUN JUN 4 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SUMMERS AND 
EAST CENTRAL MERCER COUNTIES EXPIRES AT 445 PM EDT...

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3758 8093 3745 8105 3735 8089 3752 8080

$$

RCS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:21 PM EDT, 51 minutes earlier.

Area forecast discussion, Jun 4, 3:21 PM EDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
321 PM EDT SUN JUN 4 2006

.SHORT TERM /TONIGHT THROUGH THURSDAY/...

MAIN CONCERN REMAINS CONVECTIVE CHANCES THRU THE START OF THE PERIOD
ALONG WITH TEMPERATURES. DEEPENING UPR TROF APPROACHING FROM THE
NORTH WITH SEVERAL PIECES OF ENERGY ROTATING AROUND MAIN VORTEX
HELPING TO DRIVE DIURNAL CONVECTION AS WEAK CAP HAS BEGUN TO ERODE
QUICKLY WITH APPROACH OF UPR COLD POOL. BEST CONVECTION MAINLY
CONFINED TO NORTHERN WEST VIRGINIA WITH STRONGEST COLD PUSH ALOFT
AND ALSO ACRS EASTERN KY/TN WITH CHANNELED VORTICITY AND UPR JET
ROUNDING THE BASE OF THE TROF. UPR SYSTEM WILL DIG SOUTH OVERNIGHT
AS WESTERN RIDGE CONTINUES TO BUILD...WITH LATE EVENING PUSH OF
CONVECTION EXPECTED TO APPROACH THE CWFA AS AREA TO THE NORTH SHIFTS
SOUTH BEFORE SUNSET. THEREAFTER...CONVECTION LIKELY ON THE WANE
QUICKLY AFTER 04Z OR SO...WITH JUST AN OUTSIDE CHANCE FOR A FEW
SHOWERS AS UPR SYSTEM DRIFTS ACRS THE REGION. MAIN SHOW LOOKS TO BE
ACRS EASTERN NC AS COMBO OF APPROACHING UPR SYSTEM...GOOD MOISTURE
RECOVERY TODAY...AND COUPLED JET ACT TO DEVELOP MORE WIDESPREAD
CONVECTION OVERNIGHT. THIS WILL HAVE RAMIFICATIONS ON CONVECTIVE
DEVELOPMENT POTENTIAL TOMORROW. BEFORE THAT TIME...HOWEVER...TEMPS
TONIGHT LOOK TO BE ON THE COOL SIDE ONCE AGAIN AS DIURNAL STRATOCU
DISSAPEARS AFT SUNSET...WITH JUST SOME LOWER CLDS POSSIBLE OVR THE
WESTERN RIDGES LATE...ALTHOUGH THE EXTENT OF WIDESPREAD CLDS IN
DOUBT GIVEN WIND SHIFT TO A MORE NORTHERLY DIRECTION.

UPR SYSTEM ALMOST DIRECTLY OVERHEAD TOMORROW WITH H85 TEMPS COOLING
TO AROUND 8-9C AND H5 TEMPS DROPPING TO -18C...PROMOTING VERY STEEP
LAPSE RATES ONCE AGAIN. EXPECT STRATOCU WILL DEVELOP VERY QUICKLY
DURING THE MORNING...HELPING EFFECTIVELY CAP AFTN TEMP RISE. HAVE
GONE ON THE COOL SIDE OF MOS GUIDANCE AS NORTH/NORTHEAST FLOW WILL
ALSO HELP HOLD TEMPS DOWN. AS MENTIONED EARLIER...CONVECTIVE CHANCES
SOMEWHAT IN QUESTION DESPITE FAVORABLE CONDITIONS ALOFT. WITH
PASSAGE OF INITIAL WAVE OVERNIGHT AND LIKELY CONVECTION TO THE
EAST...THINK ATMOSPHERE WILL BE EFFECTIVELY CAPPED TO PREVENT
WIDESPREAD DEVELOPMENT. HOWEVER CANNOT IGNORE SUCH STRONG LAPSE
RATES...AND WITH SFC WAVE DEVELOPING OFF THE EAST COAST IN RESPONSE
TO UPR WAVE APPROACHING...BELIEVE EAST COAST CONVECTION WILL BE
SHUNTED SUFFICIENTLY EAST TO ALLOW CAP TO BREAK IN ISOLD AREAS
TOMORROW. SIMILAR TO TODAY...ANYTHING THAT DEVELOPS WILL BE CABABLE
OF SOME HAIL.

UPR SYSTEM WILL TAKE ITS TIME LIFTING OUT OF THE AREA GIVEN SUCH
DEEP DIGGING...AND BELIEVE GFS LIKELY A BIT TOO QUICK TO MOVE SYSTEM
OUT. HOWEVER...ETA ALSO LOOKS TO HOLD ONTO IT TOO LONG AS ITS
DEPICTION OF SFC LOW NEAR THE COAST LOOKS OVERDONE AND TOO FAR
INLAND (AS OPPOSED TO THE GFS WHICH SHOWS DEVELOPMENT OVR THE GULF
STREAM). THUS...HAVE BLENDED THINGS TO COME UP WITH CHANCES FOR
ISOLD CONVECTION AGAIN ON TUESDAY AS BACKSIDE OF COOL POOL
LINGERS...OTHERWISE DRY WX IS ANTICIPATED FOR THURSDAY. TEMPS
THROUGHOUT WILL BE ON THE REBOUND IN RESPONSE TO RISING
HEIGHTS...WITH THURSDAY LOOKING LIKE THE WARMEST DAY AS SHORTWAVE
RIDGING TAKES HOLD BEHIND DEPARTING SYSTEM.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...

ENSEMBLE GUIDANCE REMAINS IN PRETTY GOOD AGREEMENT WITH OPERATIONAL
MODELS IN SHOWING AREA GRADUALLY TRANSITIONING FROM PERSISTENT
NORTHWEST FLOW ALOFT TO MORE OF A ZONAL FLOW TOWARD THE END OF THE
PERIOD. INITIAL PATTERN SUPPORTS SMALL CHANCES FOR CONVECTION EARLY
ON WITH WEAK WAVES RIDING THRU THE FLOW A NEAR CERTAINTY. HOWEVER
TIMING OF THESE FEATURES NOT REALLY POSSIBLE AND INSTEAD OF
BLANKETING POPS HAVE GONE WITH VERY SMALL (UNMENTIONED) CHANCES ACRS
THE WEST. SOMEWHAT BETTER CHANCES LIKELY BY THE VERY END OF THE
PERIOD OVR THE MOUNTAINS AS SFC HIGH SETS UP OVR THE WESTERN
ATLANTIC WITH GULF MOISTURE FINALLY ALLOWED TO FLOW NORTH AGAIN.
TEMPS WILL ALSO WARM BACK TO NEAR NORMAL LEVELS THROUGH MUCH OF THE
EXTENDED...WITH PROGGED H85 TEMPS SUPPORTING HIGHS BACK IN THE UPR
70S TO MID 80S.

&&

.AVIATION...

APPROACHING UPPER COLD POOL WILL CONTINUE TO PRODUCE SCATTERED
CONVECTION ACROSS MOST OF THE REGION INTO EARLY THIS EVENING.
APPEARS LOCATIONS ACROSS SE WVA HAVE THE BEST SHOT AT SEEING A
LONGER PERIOD OF MVFR/OCNL IFR IN TSRA WHILE ONLY ISOLATED
ELSEWHERE. THUS WILL INCLUDE VICINITY/TEMPO MENTION BLF/LWB AND
INCLUDE CB ELSEWHERE OUT EAST. OTHERWISE VFR/MVFR CEILINGS IN
SCTD/BKN CU INTO THIS EVENING BEFORE LOSS OF HEATING ALLOWS CLOUD
FIELD TO FADE A BIT. WILL KEEP SOME LOW CLOUDS SE WVA LATE
TONIGHT IN WAKE OF S/W...THEN ANOTHER ROUND OF SCTD/BKN CU
DEVELOPING MONDAY MORNING. SOME FOG AGAIN LIKELY LWB AND OTHER
SPOTS PENDING RAINFALL BUT MAINLY MVFR AT WORSE OVERNIGHT AS
SOMEWHAT DRIER AIR WORKS IN.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

SHORT/LONG TERM...LAWRENCE
AVIATION...JH
Hazardous weather outlook, Jun 4, 10:22 AM EDT, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1022 AM EDT SUN JUN 4 2006

NCZ001>003-018>020-VAZ007-009>017-WVZ042>045-050945-
ASHE-ALLEGHANY-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND-
GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-MERCER-
SUMMERS-MONROE-GREENBRIER-
1022 AM EDT SUN JUN 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA
AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE
MOUNTAINS THIS AFTERNOON AND CONTINUE INTO EARLY THIS EVENING.
SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND
HAIL ESPECIALLY IF CELLS BECOME BETTER ORGANIZED AS THEY MOVE OFF
THE HIGHER ELEVATIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

NCZ005-006-VAZ044-058-059-050945-
ROCKINGHAM-CASWELL-PITTSYLVANIA-HALIFAX-CHARLOTTE-
1022 AM EDT SUN JUN 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE PRIMARY THREAT FROM ANY OF THESE STORMS WILL BE LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

NCZ004-VAZ018>020-022>024-032>035-043-045>047-050945-
STOKES-CRAIG-ALLEGHANY-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-
FRANKLIN-BEDFORD-AMHERST-HENRY-CAMPBELL-APPOMATTOX-BUCKINGHAM-
1022 AM EDT SUN JUN 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...
SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND EVENING. SOME OF THE STORMS MAY BE CAPABLE OF
PRODUCING ISOLATED DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

In the hours before

Special weather statement, Jun 4, 10:35 AM EDT, 5 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1035 AM EDT SUN JUN 4 2006

VAZ007-010-012-013-041530-
WYTHE VA-BLAND VA-TAZEWELL VA-PULASKI VA-
1035 AM EDT SUN JUN 4 2006

...STRONG THUNDERSTORM HEADING QUICKLY SOUTHEAST...

AT 1032 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES WEST OF BLUEFIELD...OR ABOUT 3 MILES
SOUTH OF BOISSEVAIN...MOVING SOUTHEAST AT 35 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...BLUEFIELD AT 1045 AM EDT...CLEAR FORK AT
1050 AM EDT...SUITER AT 1055 AM EDT...BASTIAN...HICKSVILLE AT 1100 AM
EDT...BLAND AT 1105 AM EDT...LONG SPUR...WYTHEVILLE AT 1125 AM EDT...

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS STORM.

JH
Special weather statement, Jun 4, 11:30 AM EDT, 4 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1130 AM EDT SUN JUN 4 2006

VAZ010>014-017-WVZ042-041615-
WYTHE VA-FLOYD VA-BLAND VA-MONTGOMERY VA-GILES VA-MERCER WV-
PULASKI VA-
1130 AM EDT SUN JUN 4 2006

...THUNDERSTORMS HEADING INTO THE NEW RIVER VALLEY...

AT 1128 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF NARROWS...OR ABOUT 3 MILES
EAST OF CHAPEL...MOVING SOUTHEAST AT 30 MPH. THE STRONG THUNDERSTORM
WILL BE NEAR...MAX MEADOWS AT 1135 AM EDT...BANE...PEARISBURG AT
1140 AM EDT...POPLAR HILL...PULASKI AT 1145 AM
EDT...EGGLESTON...DUBLIN AT 1150 AM EDT...PARROTT...AT 1155 AM
EDT...AND BLACKSBURG SHORTLY AFTER NOON. OTHER THUNDERSTORMS WILL
ALSO DROP SOUTHEAST THROUGH WYTHE AND PULASKI COUNTIES AND INTO
FLOYD COUNTY THROUGH 12:15 PM EDT.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH ANY OF THESE
STORMS AS THEY MOVE QUICKLY TOWARD THE BLUE RIDGE.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

JH
Special weather statement, Jun 4, 1:37 PM EDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
137 PM EDT SUN JUN 4 2006

VAZ007-010-WVZ042-041830-
BLAND VA-TAZEWELL VA-MERCER WV-
137 PM EDT SUN JUN 4 2006

...STRONG THUNDERSTORM JUST WEST OF BLUEFIELD...

AT 134 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTH OF WELCH...OR ABOUT 9 MILES WEST OF
BOISSEVAIN...MOVING SOUTHEAST AT 25 MPH. THE STRONG THUNDERSTORM WILL
BE NEAR...BOISSEVAIN AT 150 PM EDT...TIPTOP...POCAHONTAS AT 155 PM
EDT...GRATTON AT 205 PM EDT...BURKES GARDEN...BLUEFIELD AT 210 PM
EDT...CLEAR FORK AT 215 PM EDT...SUITER...ROCKY GAP AT 220 PM EDT.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR WARNINGS.

JH

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 4:24 PM EDTSevere Thunderstorm WarningRNKMonroe30 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.